Find out more about the side effects of high dose chemotherapy, whole body radiotherapy and stem cell or bone marrow transplants.
About side effects
The side effects after a transplant depend on what treatment you have, and what type of transplant you have.
With a transplant and high dose chemotherapy, the side effects are much the same as when you have standard chemotherapy. You have the same chemotherapy drugs. But because you have higher doses, the side effects can be more severe.
You might have additional side effects if you also have whole body radiotherapy.
Side effects of high dose chemotherapy
All the side effects listed below are at their worst when you have just had your transplant and for a couple of weeks afterwards. When your blood counts start to rise you usually start to feel better.
You have fewer white blood cells in your bloodstream after your treatment. This means you are more at risk of getting an infection. You are most likely to get an infection from the normally harmless bacteria we all have in our digestive systems and on our skin.
To help prevent infection from body bacteria, your nurse might give you mouthwashes and tablets known as gut sterilisers (these are antibiotics). And you are encouraged to have a shower each day.
You are also at risk of infection from food. The nurses on the ward will tell you and your relatives about the food you can and can't eat. Advice might include:
- hot meals must be thoroughly cooked and eaten fresh
- fruit must be washed and peeled
- salads must be carefully washed (but are usually not allowed)
- you cannot have lightly cooked or raw eggs
- you cannot have fresh cream or soft cheese
You are at risk of getting an infection called cytomegalovirus (CMV) which affects the lungs. Let your doctor or nurse know if you feel breathless.
The domestic staff clean your room every day. Your visitors have to wash their hands before they come into your room. And they might have to wear disposable gloves and aprons. Visitors with coughs and colds are not allowed. Some hospitals don't allow you to have flowers in your room, because infections can grow in the water.
Even with all these precautions, most people do get an infection at some point and have to have antibiotics. You can help yourself by trying taking care of your mouth properly, getting up to shower and having your bed changed each day. It is important to try to do this even on the days when you really don't feel like it.
Your red blood cell count falls after your treatment. If it falls too low, you feel very tired and have little or no energy. You might also feel breathless when you move around. This is because red blood cells contain haemoglobin which carries oxygen around the body. Your doctor will check your blood counts each day.
You can have a blood transfusion if you are anaemic. This can help you to feel better very quickly. During the transfusion, tell your doctor or nurse if you feel hot or cold and shivery. Some people have a reaction to the blood and you may need medicines to reduce this.
Your platelet levels in the blood will fall after your treatment. Platelets help the blood to clot. A low platelet level means you are at risk of bleeding. Tell your nurse or doctor straight away if you have any of the following signs:
- blood in your urine
- blood when you have your bowels open
- bruises or tiny red spots on your skin
- bleeding gums
Your doctor or nurse will arrange for you to have a platelet transfusion. This is similar to a blood transfusion but only takes about an hour. You may react to the platelets. If you do, you will feel hot or very cold and shivery when you are having them. Tell your doctor or nurse if you have this. They will give you some injections into your drip to reduce the reaction.
Your platelet count can take quite a while to get back to normal after a bone marrow or stem cell transplant. After having your own bone marrow or stem cells transplanted (an autologous transplant) it can take a few months to really recover.
Once you finish your chemotherapy and radiotherapy, any sickness problems you have had should start to get better. Some of the other treatments you have might also make you feel sick, such as antibiotics. You can have anti sickness drugs for this.
Diarrhoea can develop as a reaction to the radiotherapy or to some chemotherapy drugs. You can have tablets to control diarrhoea if you need them.
Mouth ulcers are very common after a transplant. They can develop as a reaction to chemotherapy or radiotherapy or from a mouth infection.
Your nurse can give you mouthwashes and sometimes lozenges or pastilles to suck to try to prevent infection. You must be very careful not to damage the lining of your mouth. It can be very delicate just after a transplant. If your mouth is very sore, tell your nurse. They can give you painkillers.
You might not have much appetite just after your transplant if you are coping with sickness, diarrhoea and a sore mouth. You should try having small meals, snacks and drinks often through the day. Your dietician can give you high calorie and high protein drinks if you can't eat much.
You might have liquid food through your central line if you find it difficult to eat anything for a while, or if you have lost a lot of weight. This is called total parenteral nutrition (TPN). It gradually stops as you get better and begin to eat more.
You can expect to feel very tired and run down after your transplant. The tiredness is usually at its worst during the second and third weeks, when your blood counts are at their lowest.
When your blood counts start to pick up, you start to feel better. You have less risk of getting infections. And you don't need blood and platelet transfusions so often. As side effects wear off, your appetite usually begins to come back.
Slowly you start to feel that you have more energy. But you do feel more tired than usual for quite a long time after your transplant. You might tire more easily than usual for several months.
Side effects of radiotherapy
Some treatment plans include radiotherapy to your whole body just before you have your bone marrow or stem cells back. You might hear this called total body irradiation (TBI). It can make you:
- feel or be sick
- feel very tired
- have diarrhoea
You might sleep a lot for a few days after the treatment. Your nurses make sure you have as much anti sickness medicine as you need. Do tell your nurses about sickness and diarrhoea so they can give you something to help control it.
Infertility is a long term side effect of this type of treatment. The high doses of chemotherapy cause it. Most people can no longer have children.
Sometimes men and teenage boys can store sperm before they start their chemotherapy, so that they can still father a child in the future. This is called sperm banking. Ask your doctor if you think you would like to do this.
For women, chemotherapy can cause an early menopause. Doctors can treat this with hormone replacement therapy.
Sometimes women can freeze their eggs or embryos before they start treatment. Talk to your doctor early on if you want to find out more about this. It can take a few weeks and may delay your cancer treatment.
Graft versus host disease
Graft versus host disease (GVHD) is a side effect of transplants from a relative or matched unrelated donor.
GVHD happens because the donor stem cells or bone marrow contain cells from your donor's immune system. These cells sometimes recognise your own tissues as being foreign and attack them. This causes side effects, but can also be an advantage, as the immune cells might also attack any lymphoma cells left after your treatment.
GVHD can be acute or chronic.
Acute GVHD starts within 100 days of the transplant. It can cause:
- weight loss
- changes in the way your liver works
- skin rashes
Your doctor will give you drugs called immunosuppressants if you develop GVHD after your transplant. These drugs calm down this immune reaction.
Chronic GVHD starts more than 100 days after the transplant. With chronic GVHD you might have skin rashes, diarrhoea, sore joints and dry eyes. Your doctor usually suggests that you stay out of the sun, because the sun can make your skin rashes worse.